Alert archive / North Carolina / Tornado Warnings in 1999
Tornado Warning 9, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at Sep 29, 1999, 6:31 PM EDT for Stanly County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 29, 1999, 6:31 PM EDT (22:31 UTC)
- Expired
- Sep 29, 1999, 7:05 PM EDT
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 164 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 7:00 PM EDT | Tornado F2 | Albemarle, NC | A second tornado, spawned by another thunderstorm, dropped a tornado 6 miles west of Albemarle. It destroyed a modular home, then did serious damage to the roof of a church. Several large trees were also taken down in the area. This was near the communit |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRDU 292232 RRA TORRDU NCC167-292305- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RALEIGH NC 631 PM EDT WED SEP 29 1999 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * TORNADO WARNING FOR... STANLY COUNTY IN NORTH CAROLINA * UNTIL 705 PM EDT * AT 630 PM EDT... SPOTTERS INDICATED A TORNADO JUST SOUTHWEST OF ALBEMARLE... MOVING NORTHEAST AT 20 MPH. THREE MOBILE HOMES HAVE BEEN DAMAGED BY THIS STORM. * THE TORNADO I&S EXPECTED TO BE NEAR... ALBEMARLE AT 633 PM EDT SOUTH OF BADIN BY 645 PM EDT A TORNADO IS ON THE GROUND! GO TO THE BASEMENT! IF A BASEMENT IS NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! WSS/KK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Sep 29, 1:00 PM EDT, 5 hours 31 minutes earlier.
Area forecast discussion, Sep 29, 1:00 PM EDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 100 PM EDT WED SEP 29 1999 MODELS IN REASONABLE AGREEMENT WITH COMING FROPA. ALL TAKE MAJORITY OF MOISTURE AND ENERGY TO OUR NORTH AS THE NIGHT PROGRESSES. THIS IS GOOD NEWS. HOWEVER...GIVEN THE SATURATED SOILS...WILL KEEP THE FFA IN PLACE FOR EASTERN HALF...SINCE ONLY A SMALL AMOUNT OF RAIN IS NEEDED TO CREATE PROBLEMS. THE ACTION SHOULD BE OVER BY DAYBREAK WITH CLEARING SKIES BY PM. .RAH...FLASH FLOOD WATCH TONIGHT CUMBERLAND..DURHAM..EDGECOMBE..FRANKLIN..GRANVILLE..HALIFAX.. HARNETT..HOKE..JOHNSTON..LEE..NASH..SAMPSON..SCOTLAND..WAKE.. WARREN..WAYNE..WILSON..VANCE GL
In the hours before
Local storm report, Sep 29, 6:09 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
609 PM EDT WED SEP 29 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM LOCUST NC WIND DAMAGE
09/29/99 STANLY ROOF DAMAGE IN
LOCUST...REPORT FROM EMA.The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 11:06 AM EDT | Flash Flood Warning | RAH | Montgomery | 2 hr |
| Sep 29, 4:08 PM EDT | Flash Flood Warning | RAH | Anson | 3 hr |
| Sep 29, 4:38 PM EDT | Flash Flood Warning | RAH | Richmond | 2 hr |
| Sep 29, 6:05 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 35 min |
| Sep 29, 6:28 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 32 min |
| Sep 29, 6:50 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 35 min |
| Sep 29, 7:11 PM EDT | Tornado Warning | RAH | Stanly | 49 min |
| Sep 29, 7:38 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 47 min |
| Sep 29, 7:58 PM EDT | Tornado Warning | RAH | Montgomery | 32 min |
Nearby
Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.